Oklahoma, 2016

Hail and Damaging Wind in Oklahoma, May 29, 2016

May 29, 2016 · NWS OUN · 2 events in 1 county or zone

Storms formed the evening of the 28th along a front in central Texas before moving up through south central Oklahoma overnight. A few of the storms were severe just after midnight on the 29th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Storms formed the evening of the 28th along a front in central Texas before moving up through south central Oklahoma overnight. A few of the storms were severe just after midnight on the 29th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 28, 10:36 PM CST, 2 hours 32 minutes earlier.

Area forecast discussion, May 28, 10:36 PM CST, 2 hours 32 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Norman OK
1136 PM CDT SAT MAY 28 2016

.AVIATION...29/06Z TAF ISSUANCE...
Tricky aviation forecast ahead. Expect VFR conditions to prevail,
at least through the morning hours for most sites. Scattered thunderstorms
will continue across western north Texas and slowly lift northward
into far southwestern Oklahoma through the evening. In the early
morning, some light fog may develop across portions of central and
northwestern Oklahoma, impacting KOKC/KOUN/KGAG/KWWR. At the same
time, expect MVFR ceilings to gradually increase from the
northwest, with scattered thunderstorm chances increasing through
the morning into the afternoon across much of the region.

Kurtz

&&

.PREV DISCUSSION... /issued 728 PM CDT SAT MAY 28 2016/

UPDATE...
Made some minor adjustments to POPS tonight and tomorrow morning.

DISCUSSION...
Convection has started a bit earlier than most of the Hi Res
models have, so we may see some isolated rain and thunder in
western north Texas before sunset. Overnight and into tomorrow
morning, confidence is low for showers and storms, especially as
Hi Res models show little to no convection. Kept some 30s in the
northwest where the NAM is more aggressive with precipitation.

Day

PREV DISCUSSION... /issued 605 PM CDT SAT MAY 28 2016/

AVIATION...29/00Z TAF ISSUANCE...
VFR conditions are expected to prevail at all sites through the
first six hours of the period. Increasing cloud cover will develop
overnight, from west to east across the region, as a weak upper
level low pressure system moves in from the west. Scattered
thunderstorms may develop through the morning hours; most likely
impacting airfields across portions of western Oklahoma and as far
south as the Red River. In response, ceilings and visibility will
decrease, most likely to MVFR, with periods of IFR possible.

Kurtz

PREV DISCUSSION... /issued 325 PM CDT SAT MAY 28 2016/

DISCUSSION...
Heavy rain potential will be the main impact the next several
days...culminating Tuesday into Wednesday with strong frontal
intrusion and cooler/drier weather thereafter. Two areas to watch
this evening and tonight will be potential for storms to form well
to our southwest and on the high plains of eastern New Mexico.
Both areas...or remnants of...could affect western north Texas and
Oklahoma overnight and Sunday. With moisture return and low
amplitude southern stream s/wvs tomorrow into Monday/Tuesday,
relatively high pops will continue with in the forecast with
daily thunderstorm/MCS activity likely. there are fairly diverse
solutions on details of timing and location of this thunderstorm
activity. this diversity will preclude a flood watch with this
issuance but highest rainfall amounts appear to be most likely
over the southern portions of Oklahoma and western north Texas.
This will be approached each shift and when better consistency in
model output and confidence increases, watches may be issued. with
all of that being said...most widespread and heavy rainfall will
likely be seen Tuesday into Wednesday with slow frontal passage.
Severe weather likely accompany this activity.

Severe weather potential appears to be increasing for Sunday and
Sunday night with possible MCS intrusion across mainly western
Oklahoma. Although some guidance suggest an early timing,
westward extension of dryline and need for diurnal heating to help
with initiation, current thinking is that it will be mainly an
evening and overnight event for much of the CWA.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  65  83  65  82 /  20  40  40  40
Hobart OK         65  84  64  83 /  20  50  60  40
Wichita Falls TX  67  86  65  84 /  30  40  60  30
Gage OK           61  82  61  82 /  20  60  40  30
Ponca City OK     63  83  64  81 /  10  50  30  50
Durant OK         68  85  67  83 /  20  20  40  30

&&

.OUN Watches/Warnings/Advisories...
OK...None.
TX...None.
&&

14/04/04
Hazardous weather outlook, May 28, 11:38 PM CST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
1238 AM CDT SUN MAY 29 2016

OKZ004>048-050>052-TXZ083>090-300545-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1238 AM CDT SUN MAY 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...TONIGHT...

.THUNDERSTORMS...
THERE IS A MARGINAL RISK OF SEVERE STORMS ACROSS NEARLY ALL OF THE
WESTERN TWO-THIRDS OF OKLAHOMA AND WESTERN NORTH TEXAS.

.IMPACTS....
THE PRIMARY HAZARDS WILL BE QUARTER TO HALF DOLLAR SIZE HAIL AND
60 MPH WINDS.

.HEAVY RAIN...
SOME OF THE THUNDERSTORMS WILL HAVE HEAVY RAINFALL THAT COULD
CAUSE LOCALIZED FLOODING.

.DISCUSSION...
STRONG TO SEVERE SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
CONTINUE ACROSS SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS THROUGH
THE OVERNIGHT HOURS. ADDITIONAL SHOWERS AND THUNDERSTORMS MAY
DEVELOP IN NORTHWEST OKLAHOMA LATER THIS MORNING. THESE SHOWERS
AND THUNDERSTORMS MAY DEVELOP INTO A COMPLEX THAT COULD SHIFT
SOUTHEASTWARD INTO CENTRAL OKLAHOMA.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PREPARE FOR SEVERE WEATHER OPERATIONS THIS
MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

.THUNDERSTORMS...
THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY. THERE IS A
SLIGHT RISK OF SEVERE STORMS IN WESTERN OKLAHOMA AND WESTERN
NORTH TEXAS ON SUNDAY. THERE IS A MARGINAL RISK OF SEVERE STORMS
IN WESTERN OKLAHOMA AND WESTERN NORTH TEXAS ON MONDAY. STRONG
STORMS WILL ALSO BE POSSIBLE TUESDAY AND WEDNESDAY.

.HEAVY RAIN...
THERE WILL ALSO BE A CONTINUING CHANCE OF HEAVY RAINFALL WITH THE
THUNDERSTORMS EACH DAY FROM SUNDAY THROUGH WEDNESDAY.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

MAHALE

In the hours before

Special weather statement, May 29, 12:16 AM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
116 AM CDT SUN MAY 29 2016

OKZ045-046-050-290645-
CARTER OK-LOVE OK-JEFFERSON OK-
116 AM CDT SUN MAY 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CARTER...
NORTHWESTERN LOVE AND EAST CENTRAL JEFFERSON COUNTIES UNTIL 145 AM
CDT...

AT 114 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF
WILSON...MOVING EAST AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LAT...LON 3391 9747 3392 9749 3390 9755 3390 9759
      3392 9760 3395 9759 3398 9763 3411 9767
      3424 9720 3410 9713 3393 9710 3389 9745
TIME...MOT...LOC 0614Z 250DEG 22KT 3405 9740

MAD
Special weather statement, May 29, 12:22 AM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
122 AM CDT SUN MAY 29 2016

TXZ088-290645-
BAYLOR TX-
122 AM CDT SUN MAY 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BAYLOR COUNTY UNTIL
145 AM CDT...

AT 120 AM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER SOUTHEASTERN
LAKE KEMP...MOVING NORTH AT 10 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3366 9914 3367 9930 3383 9933 3383 9915
TIME...MOT...LOC 0620Z 179DEG 9KT 3375 9922

MAD
Special weather statement, May 29, 12:27 AM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
127 AM CDT SUN MAY 29 2016

TXZ088-089-290700-
ARCHER TX-BAYLOR TX-
127 AM CDT SUN MAY 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL ARCHER AND
SOUTHEASTERN BAYLOR COUNTIES UNTIL 200 AM CDT...

AT 124 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST OF
WESTOVER...MOVING NORTHEAST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...

LAT...LON 3340 9901 3340 9903 3345 9918 3365 9914
      3363 9901 3357 9889
TIME...MOT...LOC 0624Z 204DEG 16KT 3353 9908

MAD
Special weather statement, May 29, 12:36 AM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
136 AM CDT SUN MAY 29 2016

TXZ089-290700-
ARCHER TX-
136 AM CDT SUN MAY 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ARCHER COUNTY UNTIL
200 AM CDT...

AT 134 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST OF
MEGARGEL...MOVING SOUTH AT 10 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LAT...LON 3357 9890 3353 9880 3344 9878 3348 9895
TIME...MOT...LOC 0634Z 346DEG 10KT 3352 9887

MAD
Special weather statement, May 29, 12:48 AM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
148 AM CDT SUN MAY 29 2016

OKZ041-046-047-050-051-290730-
CARTER OK-LOVE OK-MARSHALL OK-MURRAY OK-JOHNSTON OK-
148 AM CDT SUN MAY 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CARTER...
NORTHEASTERN LOVE...NORTHWESTERN MARSHALL...SOUTH CENTRAL MURRAY AND
SOUTHWESTERN JOHNSTON COUNTIES UNTIL 230 AM CDT...

AT 146 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LONE GROVE...
MOVING EAST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LAT...LON 3399 9733 3417 9742 3440 9697 3427 9687
      3399 9682
TIME...MOT...LOC 0646Z 251DEG 19KT 3415 9721

MAD
Special weather statement, May 29, 1:02 AM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
202 AM CDT SUN MAY 29 2016

TXZ088-089-290730-
ARCHER TX-BAYLOR TX-
202 AM CDT SUN MAY 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL ARCHER AND EAST
CENTRAL BAYLOR COUNTIES UNTIL 230 AM CDT...

AT 201 AM CDT...A AREA OF STRONG THUNDERSTORMS WAS LOCATED
EAST AND SOUTHEAST OF MABELLE...WITH LITTLE TO NO MOVEMENT.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...

LAT...LON 3355 9916 3372 9911 3369 9883 3352 9903
TIME...MOT...LOC 0701Z 221DEG 21KT 3362 9899

MAD

The radar

The Norman radar (KTLX), 129 km away, was scanning. The volume nearest the first event began at 07:10 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Carter

When
May 29, 1:08 AM CST
Where
Carter County, 0.9 mi NE of Ardmore
Measured
1 in hail
Reported by
Public
Coordinates
34.180, -97.130

Report relayed from mping.

Thunderstorm Wind, Carter

When
May 29, 1:15 AM CST
Where
Carter County, 4.06 mi W of Dickson
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.200, -97.060

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 630468, 630469.